Alert archive / North Carolina / Freeze Warnings in 2017
Freeze Warning 3, NWS Blacksburg, VA
NWS Blacksburg, VA issued this freeze warning at Oct 24, 2017, 3:15 AM EDT for Grayson County, Virginia; Ashe County, Watauga County, North Carolina. It took effect at Oct 25, 2017, 2:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 24, 2017, 3:15 AM EDT (07:15 UTC)
- In effect from
- Oct 25, 2017, 2:00 AM EDT
- Expired
- Oct 25, 2017, 9:00 AM EDT
- In force
- 7 hr
- Issued by
- NWS Blacksburg, VA
Counties Ashe County, NC, Watauga County, NC, Grayson County, VA
The radar
The Roanoke radar (KFCX), 125 km from the middle of the area, began a volume at 07:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 7.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 452 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 123 m²/s²
- 0-3 km storm-relative helicity
- 377 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
891 WWUS71 KRNK 240715 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 315 AM EDT Tue Oct 24 2017 ...FREEZING TEMPERATURES ACROSS THE HIGH COUNTRY AND GRAYSON HIGHLANDS LATE TONIGHT INTO WEDNESDAY MORNING... .Colder air will surge in on west to northwest winds late tonight, as a strong upper trough moves toward the mountains. Temperatures will drop around or below freezing across most of the High Country into the Grayson Highlands late tonight, though not much frost formation is expected due to winds staying up. NCZ001-018-VAZ015-241515- /O.NEW.KRNK.FZ.W.0003.171025T0600Z-171025T1300Z/ Ashe-Watauga-Grayson- Including the cities of West Jefferson, Boone, Independence, Whitetop, Troutdale, and Volney 315 AM EDT Tue Oct 24 2017 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY... The National Weather Service in Blacksburg has issued a Freeze Warning, which is in effect from 2 AM to 9 AM EDT Wednesday. * Locations...High Country of North Carolina into the Grayson Highlands. * Hazards...Freezing temperatures * Temperatures...Lows in the upper 20s to lower 30s. * Impacts...Damage to sensitive plants is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. Take steps to protect any plants from the cold. && $$ WHP
3 follow-up statements
676 WWUS71 KRNK 241458 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1058 AM EDT Tue Oct 24 2017 ...FREEZING TEMPERATURES ACROSS THE HIGH COUNTRY AND GRAYSON HIGHLANDS LATE TONIGHT INTO WEDNESDAY MORNING... .Colder air will surge in on west to northwest winds late tonight, as a strong upper trough moves toward the mountains. Temperatures will drop around or below freezing across most of the High Country of North Carolina and into the Grayson Highlands of Virginia late tonight, though not much frost formation is expected due to winds staying up along with scattered cloud cover. NCZ001-018-VAZ015-242300- /O.CON.KRNK.FZ.W.0003.171025T0600Z-171025T1300Z/ Ashe-Watauga-Grayson- Including the cities of West Jefferson, Boone, Independence, Whitetop, Troutdale, and Volney 1058 AM EDT Tue Oct 24 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY... * Locations...High Country of North Carolina into the Grayson Highlands of Virginia. * Hazards...Freezing temperatures. * Temperatures...Lows in the upper 20s to lower 30s. * Impacts...Damage to sensitive plants is likely. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill any remaining garden plants or damage sensitive vegetation. If you have plants that you normally bring indoors for the winter, preparation should be made not only for tonight, but also for the remainder of the fall season and into the winter months to protect these plants. After October 25th, the National Weather Service in Blacksburg will suspend the Frost and Freeze program for the North Carolina High Country and Grayson Highlands until the start of the 2018 growing season. && $$
060 WWUS71 KRNK 241937 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 337 PM EDT Tue Oct 24 2017 ...FREEZING TEMPERATURES POSSIBLE ACROSS THE HIGH COUNTRY AND GRAYSON HIGHLANDS LATE TONIGHT INTO WEDNESDAY MORNING... .Colder air will surge in on west to northwest winds late tonight, as a strong upper trough moves toward the mountains. Temperatures will drop around or below freezing across most of the High Country of North Carolina and into the Grayson Highlands of Virginia late tonight, though not much frost formation is expected due to winds staying up along with scattered cloud cover. NCZ001-018-VAZ015-250400- /O.CON.KRNK.FZ.W.0003.171025T0600Z-171025T1300Z/ Ashe-Watauga-Grayson- Including the cities of West Jefferson, Boone, Independence, Whitetop, Troutdale, and Volney 337 PM EDT Tue Oct 24 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY... * Locations...High Country of North Carolina into the Grayson Highlands of Virginia. * Hazards...Freezing temperatures. * Temperatures...Lows in the lower 30s. * Impacts...Damage to sensitive plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are highly likely. These conditions may kill any remaining garden plants or damage sensitive vegetation. If you have plants that you normally bring indoors for the winter, preparation should be made not only for tonight, but also for the remainder of the fall season and into the winter months to protect these plants. After October 25th, the National Weather Service in Blacksburg will suspend the Frost and Freeze program for the North Carolina High Country and Grayson Highlands until the start of the 2018 growing season. && $$
739 WWUS71 KRNK 250324 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 1124 PM EDT Tue Oct 24 2017 ...FREEZING TEMPERATURES POSSIBLE ACROSS THE HIGH COUNTRY AND GRAYSON HIGHLANDS LATE TONIGHT INTO WEDNESDAY MORNING... .Colder air will surge in on west to northwest winds late tonight, as a strong upper trough moves toward the mountains. Temperatures will drop around freezing across most of the High Country of North Carolina and into the Grayson Highlands of Virginia late tonight, though not much frost formation is expected due to winds staying up along with scattered cloud cover. NCZ001-018-VAZ015-251300- /O.CON.KRNK.FZ.W.0003.171025T0600Z-171025T1300Z/ Ashe-Watauga-Grayson- Including the cities of West Jefferson, Boone, Independence, Whitetop, Troutdale, and Volney 1124 PM EDT Tue Oct 24 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM EDT WEDNESDAY... * Locations...High Country of North Carolina into the Grayson Highlands of Virginia. * Hazards...Freezing temperatures. * Temperatures...Lows in the lower 30s. * Impacts...Damage to sensitive plants. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Freeze Warning means sub-freezing temperatures are highly likely. These conditions may kill any remaining garden plants or damage sensitive vegetation. If you have plants that you normally bring indoors for the winter, preparation should be made not only for tonight, but also for the remainder of the fall season and into the winter months to protect these plants. After October 25th, the National Weather Service in Blacksburg will suspend the Frost and Freeze program for the North Carolina High Country and Grayson Highlands until the start of the 2018 growing season. && $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this freeze warning went out at Oct 24, 1:32 AM EDT, 1 hour 43 minutes earlier.
Area forecast discussion, Oct 24, 1:32 AM EDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 132 AM EDT Tue Oct 24 2017 .SYNOPSIS... cold front will move off the coast later this morning. High pressure will build in from the southwest through the end of the week allowing for a dry period, but expect cooler temperatures through midweek with gradual warming by the end of the week. && .NEAR TERM /THROUGH TODAY/... As of 120 AM EDT Tuesday... Drier conditions overnight although cannot rule out a few showers in the upslope areas of Southeast WV along with patchy drizzle. Wind will stay up enough to keep any fog patchy and not too dense, but some higher elevations could see low clouds through dawn. Previous discussion issues early Monday evening... Models indicate the surface front will rapidly move east through the forecast area this evening, clearing the forecast area by midnight. Threats until the frontal passage include heavy rain and severe thunderstorms. Main thunderstorm and tornadic threat will be east of the Blue Ridge with the heaviest rain threat along the Blue Ridge where strong upslope southeast wind component just ahead of the front will result high rain rates. The rain will come to an end with the passage of the front tonight. Except for lingering showers in the mountains, most areas will experience partial clearing after midnight with the formation of patchy fog. The cold front will move off the coast on Tuesday, the upper trough still positioned to our west. The center of this upper trough will be situated over the Great Lakes and Ohio Valley Region with the trough axis extending south along the Mississippi River Valley. During the course of the day, these features will make slow progression eastward, still poised west of the forecast area through sunset. The bulk of the energy associated with the low is progged to remain north and west of our forecast area. As such, any shower activity will be mainly confined to our west, but may still spread across our mountains counties. && .SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/... As of 330 PM EDT Monday... Upper pattern will continue to favor a deep trof over the eastern part of the country with below normal temperatures setting in. This will bring generally quiet weather east of the Blue Ridge through midweek. However, as the trof digs significant short wave energy will combine with blustery upslope flow and some moisture in the boundary layer to produce clouds and possibly a few sprinkles west of the Ridge. A wet snowflake or two may also be spotted at the higher elevations. The trof axis pushes through Wednesday night allowing for some upper ridging as surface high pressure noses in form the southwest with drier conditions and fair weather for the Appalachians and central mid Atlantic region for Thursday. The growing season will end October 25 west of the Blue Ridge, but to the east this cold airmass will allow patchy frost to threaten plants both Wednesday night and Thursday night. Expect lows generally in the low to mid 30s west of the Ridge through the period, with middle/upper 30s to the east. Highs will be in the low/mid 60s east through midweek, with some moderation to the west as readings go from the upper 40s to lower 50s on Wednesday to the middle/upper 50s on Thursday. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 330 PM EDT Monday... The upper trof will reestablish itself as vigorous short wave energy dives southward into the Ohio valley this weekend. So after a brief moderation in temperatures back to near normal levels, another cold front will move slowly across the region on Saturday followed by a return to below normal temperatures for Sunday and into the first part of next week. A good chance of showers will accompany the front as it passes Saturday/Saturday night, followed by some upslope showers west of the Blue Ridge driven by blustery northwest flow and vigorous short wave energy aloft. Temperatures Sunday night will be cold enough to support some flurries especially at the higher elevations. High pressure builds on Monday with fair but chilly conditions expected. && .AVIATION /05Z TUESDAY THROUGH SATURDAY/... As of 124 AM EDT Tuesday... Drying trend this period, but will see some upslope MVFR cigs in the BLF/LWB area through 10-12z, with tempo MVFR cigs at BCB. A little bit of low level cloudiness also depicted in vicinity of LYH per satellite and added a tempo for LIFR cigs here til 07z. Fog appears to be patchy due to some mixing behind the front, but with wet ground and some clearing, have IFR vsbys at DAN at times, as well as LWB and BCB. After the morning upslope clouds in the west appears winds pick up from the west to northwest allowing for VFR conditions through the day, with some sct/bkn stratocu in the 4-6kft range over the mountains. Extended Aviation Discussion... An upper disturbance passing across Wednesday may bring a few showers and possibly MVFR ceilings and visibilities to the LWB area, maybe BLF. Appears pattern through Friday favors VFR conditions, with next front aimed to bring more showers by Saturday, along with threat of sub-VFR cigs/vsbys. && .HYDROLOGY... As of 125 AM EDT Tuesday... Main hydro issues remain small stream/river flooding along headwaters of the New River in the NC High Country and Chestnut Creek in Galax, VA as well as Indian Creek in Monroe/Summers County, WV. Should start to see these smaller streams recede through the morning, but rises on main stem rivers especially the New and Greenbrier are likely, though no flooding is forecast. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS/PM/WP NEAR TERM...AMS/PM/WP SHORT TERM...MBS LONG TERM...MBS AVIATION...PM/WP HYDROLOGY...WP
Hazardous weather outlook, Oct 23, 11:50 PM EDT, 3 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 1150 PM EDT Mon Oct 23 2017 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-241200- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 1150 PM EDT Mon Oct 23 2017 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Oct 23, 9:15 PM EDT, 6 hours before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
915 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0731 PM TSTM WND DMG 7 ESE AXTON 36.64N 79.59W
10/23/2017 Pittsylvania VA 911 CALL CENTER
THUNDERSTORM WINDS DOWNED A POWER POLE ACROSS INMAN ROAD,
TEMPORARILY CLOSING IT.
&&
JMORROWLocal storm report, Oct 23, 9:21 PM EDT, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
921 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM TSTM WND DMG ESE POTTS CREEK 37.62N 80.20W
10/23/2017 Alleghany VA DEPT OF HIGHWAYS
THUNDERSTORM WINDS DOWNED A TREE NEAR THE INTERSECTION OF
VIRGINIA 18 SOUTH AND POTTS CREEK ROAD.
&&
JMORROWLocal storm report, Oct 23, 9:50 PM EDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
National Weather Service Blacksburg VA
950 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 AM NON-TSTM WND DMG BOONE 36.21N 81.67W
10/23/2017 WATAUGA NC BROADCAST MEDIA
SEVERAL REPORTS OF TREES DOWN ACROSS WATAUGA COUNTY DUE
TO WET GROUND AND STRONG WINDS
0355 PM NON-TSTM WND DMG FLOYD 36.92N 80.32W
10/23/2017 FLOYD VA 911 CALL CENTER
REPORTS OF A COUPLE OF SMALL TREES AND A LIMB DOWN ON
ROADS IN VARIOUS PLACES ACROSS THE COUNTY FROM HEAVY RAIN
AND GUSTY WINDS.
0455 PM DEBRIS FLOW 3 NNE BLOWING ROCK 36.17N 81.65W
10/23/2017 Watauga NC BROADCAST MEDIA
PERSISTENT HEAVY RAINFALL OVER A SHORT PERIOD OF TIME
RESULTED IN AT LEAST TWO MUDSLIDES ALONG NC 321 NEAR THE
COMMUNITIES OF TWEETSIE AND MYSTERY HILL.
0500 PM FLASH FLOOD 1 NE BOONE 36.22N 81.66W
10/23/2017 Watauga NC PUBLIC
EXCESSIVE RUNOFF FROM A THUNDERSTORM CAUSED A STREAM TO
OVERFLOW ITS BANKS,FLOODING PORTIONS OF EAST KING STREET
IN BOONE, NC. A CAR WAS SHOWN STRANDED IN THAT
INTERSECTION.
0500 PM TSTM WND DMG 4 ENE BOOMER 36.10N 81.18W
10/23/2017 Wilkes NC PUBLIC
THUNDERSTORM WINDS DOWNED A TREE ON A CAR WITHIN THE
COMMUNITY OF MORAVIAN FALLS.
0500 PM NON-TSTM WND DMG PEARISBURG 37.32N 80.73W
10/23/2017 Giles VA DEPT OF HIGHWAYS
MULTIPLE TREES WERE REPORTED DOWN DURING THE AFTERNOON
ACROSS GILES COUNTY DUE TO GUSTY WINDS AND PERIODS OF
HEAVY RAIN.
0500 PM FLASH FLOOD JEFFERSON 36.42N 81.47W
10/23/2017 ASHE NC 911 CALL CENTER
LOTS OF REPORTS OF ROADS FLOODED IN JEFFERSON AND WEST
JEFFERSON BETWEEN 5 AND 7PM.
0510 PM FLASH FLOOD 1 NE BOONE 36.22N 81.66W
10/23/2017 Watauga NC PUBLIC
PERSISTENT RAINS FROM THUNDERSTORMS CAUSED A CREEK TO
SIGNIFICANTLY FLOOD A PARKING LOT NEAR THE NEW MARKET
CENTER IN BOONE, NC. 3 TO 6 INCHES OF FLOWING WATER
VISIBLE IN VIDEO FOOTAGE SHARED ON SOCIAL MEDIA.
0515 PM TSTM WND DMG 2 SSW NORTH WILKESBORO 36.14N 81.16W
10/23/2017 Wilkes NC 911 CALL CENTER
A TREE WAS BLOWN DOWN ONTO A POWERLINE NEAR THE COMMUNITY
OF WILKESBORO.
0515 PM TSTM WND DMG HAYS 36.25N 81.12W
10/23/2017 WILKES NC PUBLIC
POSSIBLE TORNADO. TREE DOWN ON A HOUSE ON GLENN DANCY
ROAD. OTHER TREES AND POWERLINES DOWN NEARBY.
0515 PM TSTM WND DMG 6 SE WILBAR 36.20N 81.26W
10/23/2017 Wilkes NC 911 CALL CENTER
A TREE WAS BLOWN DOWN ALONG OLD HIGHWAY 60.
0517 PM TSTM WND DMG NORTH WILKESBORO 36.17N 81.14W
10/23/2017 Wilkes NC PUBLIC
SEVERAL LARGE LIMBS DOWN.
0517 PM TSTM WND DMG 3 E HAYS 36.26N 81.06W
10/23/2017 Wilkes NC 911 CALL CENTER
THUNDERSTORM WINDS DOWNED TWO LARGE TREES AND A POWERPOLE
ALONG LITTLE MOUNTAIN CHURCH ROAD.
0518 PM FLASH FLOOD 1 NW SUGAR GROVE 36.78N 81.41W
10/23/2017 Smyth VA EMERGENCY MNGR
PERSISTENT DOWNPOURS CAUSED SEVERAL CREEKS AND STREAMS TO
FLOOD ROADWAYS IN THE SUGAR GROVE AREA OF SMYTH COUNTY.
0524 PM TSTM WND DMG WILKESBORO 36.14N 81.16W
10/23/2017 WILKES NC CO-OP OBSERVER
SIGNIFICANT TREE DAMAGE AND SOME STRUCTURAL DAMAGE TO A
HOME.
0529 PM TSTM WND DMG 3 SE ELKIN 36.22N 80.82W
10/23/2017 Yadkin NC EMERGENCY MNGR
THUNDERSTORM WINDS DOWNED A TREE ALONG FALL CREEK CHURCH
ROAD NEAR JONESVILLE.
0533 PM TSTM WND DMG 3 ESE ENNICE 36.53N 80.95W
10/23/2017 Alleghany NC PUBLIC
THUNDERSTORM WINDS DAMAGED A BARN LOCATED ALONG BARRETT
ROAD.
0535 PM TSTM WND DMG 3 S ENNICE 36.50N 81.00W
10/23/2017 Alleghany NC PUBLIC
THUNDERSTORM WINDS BLEW DOWN A TREE ALONG SHAWTOWN ROAD.
0535 PM TSTM WND DMG N YADKINVILLE 36.13N 80.66W
10/23/2017 Yadkin NC PUBLIC
THUNDERSTORM WINDS DOWNED A TREE AT THE INTERSECTION OF
WILSON STREET AND WEST MAIN STREET.
0541 PM TSTM WND DMG 1 S ENNICE 36.53N 81.00W
10/23/2017 Alleghany NC PUBLIC
THUNDERSTORM WINDS DAMAGED A MOBILE HOME ALONG LITTLE
PRNE ROAD.
0541 PM TSTM WND DMG 2 SW ENNICE 36.54N 81.02W
10/23/2017 Alleghany NC PUBLIC
THUNDERSTORM WINDS UPROOTED AND SNAPPED SEVERAL TREES AND
DAMAGED A BARN ALONG RECTOR ROAD.
0543 PM TSTM WND DMG 2 SSE ENNICE 36.52N 80.99W
10/23/2017 Alleghany NC PUBLIC
STRONG THUNDERSTORM WINDS DOWNED SEVERAL LARGE TREES AND
DESTROYED TWO BARNS AND DAMAGED ANOTHER ALONG GLADE
VALLEY ROAD.
0545 PM TSTM WND DMG 5 NNW PILOT MOUNTAIN 36.45N 80.50W
10/23/2017 Surry NC TRAINED SPOTTER
LARGE TREE LIMBS DOWN.
0545 PM TSTM WND DMG PINE RIDGE 36.50N 80.72W
10/23/2017 Surry NC EMERGENCY MNGR
MANY TREES AND POWERLINES DOWN ACROSS THE COUNTY
PARTICULARLY IN PINE RIDGE, DOBSON, AND MOUNTAIN PARK.
POSSIBLE MICROBURST REPORTED IN PINE RIDGE.
0545 PM TSTM WND DMG 5 SSE FRIES 36.65N 80.92W
10/23/2017 City of Galax VA PUBLIC
THUNDERSTORM WIND GUSTS BROUGHT DOWN A UTILITY POLE AT
THE INTERSECTION OF SOUTH MAIN STREET AND LONG STREET IN
GALAX, VA.
0545 PM TSTM WND DMG 1 WSW ENNICE 36.55N 81.01W
10/23/2017 Alleghany NC PUBLIC
THUNDERSTORM WINDS DOWNED TWO TREES ALONG JARVIS ROAD.
0550 PM FLOOD 5 N BLOWING ROCK 36.20N 81.66W
10/23/2017 Watauga NC PUBLIC
PERSISTENT RAINFALL IN AN AREA OF POOR DRAINAGE HAS
CAUSED SEVERAL FEET OF WATER TO POND IN THE BOONE WALMART
PARKING LOT. SEVERAL CARS ARE PICTURED STRANDED.
0558 PM TSTM WND DMG 2 SSE FRIES 36.69N 80.95W
10/23/2017 Grayson VA 911 CALL CENTER
THUNDERSTORM WINDS DOWNED THREE LARGE TREES IN A
HOMEOWNERS BACK YARD ALONG WINDMILL ROAD NEAR GALAX, VA.
0558 PM TSTM WND DMG 6 ESE FRIES 36.70N 80.87W
10/23/2017 Carroll VA PUBLIC
THUNDERSTORM WINDS BROUGHT DOWN TWO TREES ALONG
WINTERBERRY ROAD.
0600 PM TSTM WND DMG 4 WSW ARARAT 36.58N 80.58W
10/23/2017 Patrick VA 911 CALL CENTER
TREE DOWN NEAR INTERSECTION OF JOHNSON CREEK ROAD AND
WARDS GAP ROAD.
0632 PM TSTM WND DMG RADFORD 37.13N 80.57W
10/23/2017 CITY OF RADFORD VA 911 CALL CENTER
THUNDERSTORM WINDS DOWNED NUMEROUS TREES WITHIN THE CITY
OF RADFORD.
0636 PM TSTM WND DMG 5 NNW RADFORD 37.20N 80.61W
10/23/2017 Pulaski VA 911 CALL CENTER
STRONG THUNDERSTORM WINDS CAUSED DAMAGE TO NUMEROUS TREES
AND A FEW STRUCTURES BETWEEN BELLSPRING AND PARROTT,
VIRGINIA. THIS TEMPORARILY CLOSED SEVERAL ROADS INCLUDING
BELL SPRING ROAD, GUTHRIE ROAD, AND DEPOT ROAD.
0638 PM TSTM WND DMG 4 NW WOOLWINE 36.83N 80.33W
10/23/2017 Floyd VA 911 CALL CENTER
TREE DOWN ON ROUTE 8 IN CARROLL COUNTY NEAR FLOYD COUNTY
LINE.
0638 PM TSTM WND DMG 5 N RADFORD 37.21N 80.59W
10/23/2017 Montgomery VA PUBLIC
STRONG THUNDERSTORM WINDS PRODUCED DAMAGE TO STRUCTURES
AND TREES OUTSIDE OF THE COMMUNITY OF MCCOY.
0640 PM FLASH FLOOD 4 S GRASSY CREEK 36.50N 81.39W
10/23/2017 Ashe NC 911 CALL CENTER
ROADS FLOODED IN CRUMPLER AREA.
0640 PM DEBRIS FLOW 4 NW JEFFERSON 36.46N 81.53W
10/23/2017 Ashe NC 911 CALL CENTER
MUDSLIDE BLOCKING ROAD IN WARRENSVILLE AREA.
0646 PM DEBRIS FLOW LAUREL SPRINGS 36.42N 81.27W
10/23/2017 ASHE NC 911 CALL CENTER
DEBRIS FLOW BLOCKING ROAD IN LAUREL SPRINGS.
0652 PM HEAVY RAIN WYTHEVILLE 36.95N 81.08W
10/23/2017 M2.65 INCH WYTHE VA CO-OP OBSERVER
MEASURED SINCE 7 AM THIS MORNING.
0655 PM TSTM WND DMG 1 SW UNION 37.57N 80.55W
10/23/2017 Monroe WV 911 CALL CENTER
NUMEROUS TREES DOWN BETWEEN LINDSIDE AND UNION AND
ELSEWHERE ACROSS PORTIONS OF THE COUNTY BETWEEN 645 PM
AND 700 PM.
0703 PM TSTM WND DMG 6 SSE MARTINSVILLE CITY 36.61N 79.82W
10/23/2017 Henry VA 911 CALL CENTER
A TREE WAS BLOWN DOWN ALONG EGGLESTON FALLS ROAD.
0703 PM TSTM WND DMG 5 SSW MARTINSVILLE CITY 36.62N 79.90W
10/23/2017 Henry VA 911 CALL CENTER
A TREE WAS BLOWN DOWN ALONG SOAPSTONE ROAD.
0705 PM TSTM WND DMG 4 S MARTINSVILLE CITY 36.62N 79.86W
10/23/2017 Henry VA 911 CALL CENTER
A TREE WAS BLOWN DOWN NEAR THE INTERSECTION OF HIGHWAY 58
WITH HIGHWAY 220.
0705 PM TSTM WND DMG 3 SSE MARTINSVILLE CITY 36.65N 79.84W
10/23/2017 City of Martinsvil VA 911 CALL CENTER
A TREE WAS BLOWN DOWN ONTO A POWERLINE ALONG COUNTRY CLUB
DRIVE.
0705 PM TSTM WND DMG 3 SSE MARTINSVILLE CITY 36.65N 79.84W
10/23/2017 City of Martinsvil VA 911 CALL CENTER
A TREE WAS BLOWN DOWN ONTO A POWER POLE ALONG MEADOWVIEW
LANE.
0706 PM TSTM WND DMG FERRUM 36.92N 80.02W
10/23/2017 FRANKLIN VA 911 CALL CENTER
THUNDERSTORM WINDS DOWNED NUMEROUS TREES IN AND AROUND
THE COMMUNITY OF FERRUM.
0706 PM TSTM WND DMG 3 NNW BASSETT 36.81N 80.01W
10/23/2017 Franklin VA 911 CALL CENTER
THUNDERSTORM WIND GUSTS DOWNED NUMEROUS TREES ALL ALONG
PHILPOTT ROAD IN FRANKLIN COUNTY.
0710 PM TSTM WND DMG ESE POTTS CREEK 37.62N 80.20W
10/23/2017 Alleghany VA DEPT OF HIGHWAYS
THUNDERSTORM WINDS DOWNED A TREE NEAR THE INTERSECTION OF
VIRGINIA 18 SOUTH AND POTTS CREEK ROAD.
0731 PM TSTM WND DMG 7 ESE AXTON 36.64N 79.59W
10/23/2017 Pittsylvania VA 911 CALL CENTER
THUNDERSTORM WINDS DOWNED A POWER POLE ACROSS INMAN ROAD,
TEMPORARILY CLOSING IT.
0740 PM FLASH FLOOD 2 SW CHAPEL 37.27N 80.96W
10/23/2017 Giles VA 911 CALL CENTER
THUNDERSTORM DOWNPOURS CAUSED WOLF CREEK TO SPILL ITS
BANKS, FLOODING PORTIONS OF WOLF CREEK ROAD AND SEVERAL
OFF ROADS INCLUDING BUCKHORN ROAD.
0740 PM FLASH FLOOD 1 E PEARISBURG 37.32N 80.72W
10/23/2017 Giles VA 911 CALL CENTER
THUNDERSTORM DOWNPOURS CAUSED TRIBUTARIES OF THE NEW
RIVER TO FLOOD ROADS NEAR PEARISBURG VA AND THE BLUFFS.
0751 PM TSTM WND DMG 5 S COVINGTON CITY 37.71N 79.98W
10/23/2017 Alleghany VA 911 CALL CENTER
A POWER LINE WAS BLOWN DOWN ALONG HAYES GAP ROAD.
0757 PM TSTM WND DMG 2 ESE COVINGTON CITY 37.77N 79.95W
10/23/2017 Alleghany VA 911 CALL CENTER
A TREE WAS BLOWN DOWN ALONG VALLEY RIDGE ROAD.
&&
JMORROWLocal storm report, Oct 23, 9:53 PM EDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
953 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM FLASH FLOOD 5 N NARROWS 37.40N 80.80W
10/23/2017 Monroe WV 911 CALL CENTER
ROUTE 219 CLOSED FOR ABOUT 30 MIN FROM 630 TO 7PM DUE TO
FLASH FLOODING IN THE PETERSTOWN AREA.
&&
SKLocal storm report, Oct 23, 11:10 PM EDT, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Blacksburg VA
1110 PM EDT MON OCT 23 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM TSTM WND DMG 3 SSE MARTINSVILLE CITY 36.65N 79.84W
10/23/2017 City of Martinsvil VA EMERGENCY MNGR
A COUPLE OF TREES WERE BLOWN DOWN IN THE 1600 BLOCK OF
MEADOWVIEW LANE.
0705 PM TSTM WND DMG 2 SE MARTINSVILLE CITY 36.66N 79.84W
10/23/2017 City of Martinsvil VA EMERGENCY MNGR
IN THE 1000 BLOCK OF COUNTRY CLUB DRIVE...TWO OR THREE
LARGE TREES WERE BLOWN DOWN.
&&
DSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 23, 8:54 PM EDT | Areal Flood Warning | RNK | City of Galax | 3 hr |
| Oct 23, 8:54 PM EDT | Special Weather Statement | RNK | Appomattox, Buckingham, Campbell, Charlotte, Halifax, City of Lynchburg | 66 min |
| Oct 23, 11:42 PM EDT | Areal Flood Warning | RNK | City of Galax | 3 hr |
Nearby
Freeze Warnings in North Carolina, 2017Freeze Warnings in Virginia, 2017Every freeze warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.